Eric Zack, DNP, RN, ACNP-BC, AOCN, BMTCN, describes disseminated intravascular coagulation and best nursing strategies to mitigate the severity of this condition.
Prompt identification and immediate intervention are essential for the management of disseminated intravascular coagulation (DIC) , according to Eric Zack, DNP, RN, ACNP-BC, AOCN, BMTCN.
Zack, who is a staff/charge nurse with Rush University Medical Center, and clinical assistant professor at Loyola University-Chicago Marcella Niehoff School of Nursing, presented on DIC as part of the 48th Annual Oncology Nursing Society (ONS) Congress. He spoke with Oncology Nursing News® to recount the key takeaways from his presentation and underscore what oncology nurses need to know about this rare oncologic emergency.
As Zack outlined in his presentation, early signs and symptoms of DIC can include chest pain, shortness of breath, deep vein thrombosis, and neuronal symptoms. Oozing blood from any part of the body, conjunctival hemorrhage or periorbital petechiae, bleeding gums, prolonged menses, hematemesis, bleeding hemorrhoids, nursing petechia and purpura or anxiety, and restlessness or confusion, are also symptoms. Tachycardia tachypnea, and headaches may present as early symptoms.
Symptoms that may occur at later stages include changes in mental status, multiorgan dysfunction, hemoptysis, frank hematuria, tarry stools or melena, and joint pain.
Infection and sepsis are the most common causes of this blood clotting disorder and may be bacterial, fungal, or viral in nature. Gram-negative bacterial infection has been cited as the most common cause. Malignancies such as acute myeloid leukemia or adenocarcinomas, intravascular hemorrhages, liver disease resulting in liver failure, prosthetic devices, can all cause the coagulation as well. Some less common causes include pancreatitis, heat stroke, trauma, burns, drug or transfusion reactions, anaphylaxis, and pregnancy-related problems.
For nurses who identify the coagulation, treating the underlying causes is the ideal first management strategy. If the cause is sepsis, antibiotics may be needed. For a malignancy-related incidence, chemotherapy may be best treatment. Some patients may need platelet, plasma, or factor replacements with fresh frozen plasma or cryoprecipitate (fibrinogen). For select patient cases, a heparin drip may be necessary—this is usually reserved for patients with chronic DIC. In addition, plasmapheresis may be prescribed, but this is in select cases. Recombinant factor VII (eptacog alfa) should be a last resort.
Nurses should monitor for cardiogenic shock, hypotension, hypoxia, hypovolemia, and oliguria. They should assess and document any signs of hemorrhage and thrombosis and notify a provider if they spot clotting or bleeding. Intravenous fluid bloused can be used to correct hypovolemic shock.
Pressure should be applied to bleeding sites. For sustained epistaxis, ear nose and throat (ENT) specialists should be consulted. Support medications should be used to suppress cough and vomiting. Finally, aspirin and ibuprofen should be avoided because of their antiplatelet effects acetaminophen is preferred.
“The poster really looked at the signs and symptoms, the pathophysiology, the lab trends, [and] the treatments for [DIC],” Zack said. “That is the nursing clinical bedside knowledge that they need to know. It is putting those pieces of the puzzle together to understand that [disorder], because clinical clotting cascade is very complex.”
Zack E. Disseminated Intravascular coagulation nursing pearls. Poster presented at: 48th Annual Oncology Nursing Society Congress; April 26-30, 2023; San Antonio, TX. Accessed April 28, 2023. https://ons.confex.com/ons/2023/meetingapp.cgi/Paper/12679